Iowa, 2019

Flooding in Iowa, March 18 to 31, 2019

March 18 to 31, 2019 · NWS ARX · 2 events in 1 county or zone

Runoff from rain and melting snow across the Upper Midwest produced high flows along the Mississippi River in late March. Flooding occurred from McGregor (Clayton County) downstream to Guttenberg (Clayton County) and continued into April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Runoff from rain and melting snow across the Upper Midwest produced high flows along the Mississippi River in late March. Flooding occurred from McGregor (Clayton County) downstream to Guttenberg (Clayton County) and continued into April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 18, 5:21 AM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Mar 18, 5:21 AM CST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
621 AM CDT Mon Mar 18 2019

.SHORT TERM...(Today and tonight)
Issued at 339 AM CDT Mon Mar 18 2019

At 3 AM, a shortwave trough was producing partly to mostly cloudy
skies across the Upper Mississippi River Valley. There were even a
few flurries earlier in the night. The combination of clouds and a
5 to 10 mph wind has held temperatures up across much of the
area. The temperatures were around 20 north of Interstate 94 and
ranged from the lower 20s to lower 30s elsewhere.

With northwest flow aloft, skies will range from partly sunny to
mostly cloudy today. High temperatures will range from the mid
20s to mid 30s.

For tonight, a short wave trough will be moving south across the
Dakotas and the Great Lakes. This will result in mostly cloudy
skies and low temperatures mainly in the 20s.

.LONG TERM...(Tuesday through Sunday)
Issued at 339 AM CDT Mon Mar 18 2019

For Tuesday and Tuesday night, we will be skirted by 2 shortwave
troughs. One will move to our west and south and another one will
move southeast across the Great Lakes. Other than clouds no
sensible weather is expected from either of these systems. Highs
will range the lower 40s to lower 50s.

An upper level ridge will build across the area on Wednesday and
remain over the region through at least the first half of upcoming
weekend. Temperatures will slowly warm. From Friday through
Sunday, high temperatures will be mainly in the 50s. There maybe
even some lower 60s. La Crosse has not had a temperature in the
60s or higher since October 22 (66F). This typically occurs around
March 23.  Last year it did not occur until April 21.

Overall, it looks dry through at least Saturday and then there are
differences in the models of when rain will move into the area.
The GFS breaks down this ridge the earliest and it has rain as
early as Saturday night. The GEM has the area dry until Sunday
night. The ECMWF is between these 2 models. For now, just went
with blend of these models. Regardless the rain looks light.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday night)
Issued at 621 AM CDT Mon Mar 18 2019

After some MVFR vsbys in shallow BR to about 1330z, VFR conditions
expected to be the rule this taf period as some drier air moves in
on the W-NW lower level flow. Models still progging some increase of
moisture across the area for the afternoon hours. This moisture
looking to be more in the 3K-4K ft range, for a period of bkn mainly
VFR strato-cu clouds this afternoon. This moisture exits around 00z,
with mainly sct-bkn 10-12K clouds for tonight. With light winds
again later tonight, will have to watch for potential of some MVFR
BR after 08z. With the sct-bkn mid clouds expected tonight, left any
mention of BR late in the taf out for now. Winds to be NW to W 5-
10kts today, decreasing and becoming SW early this evening, then S
to SE for the late evening/overnight hours.

&&

.HYDROLOGY...
Issued at 339 AM CDT Mon Mar 18 2019

Minor to moderate flooding persists from snowmelt runoff on area
Mississippi tributaries with the Trempealeau River at Dodge
remaining in major flood. Most rivers have crested and they are on
there way down.

Elevated river levels are expected on the mainstem Mississippi
this week with minor flooding expected along a few portions of the
river.

Ice jams will remain a concern over the next few days as
well. A Flood Watch remains in effect for an ice jam located on
the Middle Fork of the Zumbro River near Berne, MN. Flooding is
possible along the river if the jam dislodges.

It looks like it will be an ideal snow melt through Thursday and
then it will accelerate as we remain above freezing from Friday
through the weekend.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Flood Watch through Tuesday evening for MNZ086.

IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Rieck
HYDROLOGY...Boyne
Hazardous weather outlook, Mar 18, 2:44 AM CST, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
344 AM CDT Mon Mar 18 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-191100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
344 AM CDT Mon Mar 18 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Flooding will continue along Mississippi tributaries as runoff
continues from rain and snow melt from Tuesday night through
Thursday. Ice jams are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

River flooding will gradually end by mid week and then there will
be another round of river flooding by the weekend. For more
detail on river flooding, including river levels and forecasts,
please visit weather.gov/lacrosse.

.SPOTTER INFORMATION STATEMENT...

Reports of flooding would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Special weather statement, Mar 18, 6:37 AM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service La Crosse WI
737 AM CDT Mon Mar 18 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-181430-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon,
Charles City, New Hampton, Oelwein, Elkader, Wabasha,
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia,
Medford, Neillsville, Alma, Arcadia, Whitehall,
Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship,
Viroqua, Prairie Du Chien, Richland Center, and Platteville
737 AM CDT Mon Mar 18 2019

...Patchy Fog Could Deposit Frost and Produce Some Slippery Spots
Roads Early This Morning...

Patchy fog has develop across the area, some of it locally dense
with visibilities of 1/2 mile or less. This fog could deposit some
frost on roads and create slippery spots early this morning,
especially on bridges and overpasses.

If traveling early this morning, be alert for the fog and reduced
visibilities, as well as frost and slippery spots on the roads.
Allow some extra time to reach your destination.

RRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Clayton

When
March 18, 9:15 AM CST to March 31, 11:59 PM CST
Where
Clayton County, 0.74 mi NNE of Mc Gregor to 0.48 mi NNE of Mc Gregor
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.030, -91.174

Runoff from rain and melting snow across the Upper Midwest produced high flows along the Mississippi River. Flooding began in McGregor on March 18th and continued into April.

Flood, Clayton

When
March 20, 11:30 AM CST to March 31, 11:59 PM CST
Where
Clayton County, 0.21 mi W of Guttenberg Arpt to 0.4 mi ENE of Guttenberg Arpt
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
42.821, -91.104

Runoff from rain and melting snow across the Upper Midwest produced high flows along the Mississippi River. Flooding began in Guttenberg on March 20th and continued into April.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814565, 814566.